Stephen J. Schueler, M.D.

Overview Incidence Symptoms Evaluation Treatment questions for doctor specialist Home Care pain and inflammation taking control warning signs Underlying Cause

Drug Induced Lupus Overview

What is drug induced lupus?
A person with lupus has inflammation of the tissues throughout the body, including the skin, joints, kidneys or other organs. Lupus is caused by a malfunctioning immune system, which normally fights infection. For some reason, the immune system attacks normal tissue, causing inflammation. The small blood vessels are the most commonly involved, resulting in a condition called vasculitis. Drug induced lupus is caused by a medication. About one out of ten cases of lupus are caused by a medication.

What are the symptoms of drug induced lupus?
Common symptoms of drug induced lupus include joint pains and muscle aches. Additional symptoms of drug induced lupus include abdominal pain, rash, eye pain, eye redness, fatigue, hair loss, nausea, chest pain, and weight loss.

How does the doctor treat drug induced lupus?
Treatment for drug induced lupus includes stopping the offending drug and oral corticosteroids.

Continue to Drug Induced Lupus Incidence

Last Updated: Feb 8, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Drug Induced Lupus References
  1. Adhami E. A predictive equation for drug-induced lupus. Med Hypotheses. 2003 Oct;61(4):473-6. [13679015]
  2. Rubin RL. Drug-induced lupus. Toxicology. 2005 Apr 15;209(2):135-47. [15767026]
  3. Uetrecht J. Current trends in drug-induced autoimmunity. Autoimmun Rev. 2005 Jun;4(5):309-14. [15990079]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.